Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS Pueblo, CO

August 16, 2018Fremont County, Pueblo County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 16, 2018, 5:00 PM MDT for Fremont County, Pueblo County, Colorado. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 5:00 PM MDT (23:00 UTC)
Expired
Aug 16, 2018, 6:30 PM MDT
In force
90 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Fremont County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 65 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WGUS55 KPUB 162300
FFWPUB
COC043-101-170030-
/O.NEW.KPUB.FF.W.0047.180816T2300Z-180817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
500 PM MDT THU AUG 16 2018

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  East central Fremont County in central Colorado...
  Northwestern Pueblo County in southeastern Colorado...

* Until 630 PM MDT.

* At 459 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen according to radar. Flash flooding is expected to 
  begin shortly. This storm has shown very little movement over 
  since 4:30 pm.

* Some locations that will experience flooding include...
  areas east of Penrose along the Pueblo and Fremont county border. 
  Most of the rain has fallen in the Beaver Creek drainage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3845 10488 3830 10488 3836 10499 3850 10499

$$

Hodanish
2 follow-up statements
795 
WGUS75 KPUB 162325
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
525 PM MDT THU AUG 16 2018

COC043-101-170030-
/O.CON.KPUB.FF.W.0047.000000T0000Z-180817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-Pueblo CO-
525 PM MDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
EAST CENTRAL FREMONT AND NORTHWESTERN PUEBLO COUNTIES...

At 522 PM MDT, Doppler radar indicated the thunderstorm that 
produced the very heavy rain along the Fremont and Pueblo county 
line just east of Penrose has weakened considerably. Radar estimates 
between 2 and 3 inches of rain has occurred with this storm. Flash 
flooding is likely occurring along and near the Beaver Creek 
drainage.

Some locations that will experience flooding include...
areas east of Penrose along the Beaver Creek basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3845 10488 3830 10488 3836 10499 3850 10499

$$

Hodanish
680 
WGUS75 KPUB 170023
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
623 PM MDT THU AUG 16 2018

COC043-101-170033-
/O.EXP.KPUB.FF.W.0047.000000T0000Z-180817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-Pueblo CO-
623 PM MDT THU AUG 16 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL FREMONT AND NORTHWESTERN
PUEBLO COUNTIES WILL EXPIRE AT 630 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3845 10488 3830 10488 3836 10499 3850 10499

$$

KT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:28 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 16, 3:28 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
328 PM MDT Thu Aug 16 2018

.SHORT TERM...(This evening through Friday)
Issued at 328 PM MDT Thu Aug 16 2018

...Storms with Mainly Burn Scar Concerns this Evening...

Convection is underway but not too intense so far this afternoon.
Intensities will increase through the afternoon with continued
heating but no well-defined shortwave to really get things going
today. Regardless, storms are pretty slow moving this afternoon
which could lead to flash flood concerns should a burn scar be
impacted.  Otherwise, the primary storm risks this evening will be
lightning, wind gusts to around 50 mph, locally heavy rain and
possibly some pockets of small hail.  Most of the activity through
the remainder of the afternoon through the evening will be from the
mountains out onto the I-25 corridor.  However, a recent trend in
the high resolution models has been to develop a small cluster of
storms out across the plains east of the I-25 corridor as well. Have
introduced some higher precipitation chances across the plains to
account for this.  Most convection should move east into southwest
Kansas by around midnight or shortly thereafter.  More afternoon
storms can be expected on Friday.  There may be a little better
shortwave coming through to act as a trigger later in the day.  If
so, storm intensities will likely go up a bit.  The current Storm
Prediction Center Day 2 Convective Outlook has a lot of the plains
in a Marginal Risk for severe weather and that looks good at
this time.

.LONG TERM...(Friday night through Thursday)
Issued at 328 PM MDT Thu Aug 16 2018

Initially for Friday evening, a relatively weak mid-level
perturbation moving across southeastern Colorado in combination
with adequate atmospheric moisture, localized capes, LI's and
deep layer shear values nearing/exceeding 1500 J/KG, -5C and 40
knots at times and based on incoming/latest NSSL CAMs model data
as well as additional models/forecast soundings/etc; am planning
on depicting ongoing/developing strong to marginally severe
thunderstorms over eastern locations(primarily along and east of
the eastern mountains into Friday evening).

The primary threats with the Friday evening storms includes a
risk for marginally severe hail and strong winds as well as heavy
rainfall(capable of producing localized flash flooding, including
but not limited to recent burn scars), which matches nicely with
SPC's recently revised Day 2 convective outlook.

Next round of strong to potentially severe thunderstorms as well
as storms capable of producing localized flash flooding are
anticipated from Saturday afternoon into Saturday night(once again
favoring eastern locations) as next stronger shortwave in
combination with a north-northeasterly surface surge, adequate
atmospheric moisture, projected localized capes, LI's and deep
layer shear values nearing/exceeding 2500 J/KG, -9C and 40 knots
respectively at times impacts southeastern Colorado during this
time-frame. This again matches well with SPC's Day 3 convective
outlook and would not be surprised to see SPC's marginal risk over
southeastern Colorado from Saturday into Saturday night upgraded
to a SPC slight risk during this time-frame. Time will tell.

Then, project a respite in the active meteorological conditions
from Sunday into Monday morning(with limited to nil pops) as the
healthy shortwave moves east of southeastern Colorado, allowing
projected precipitable values along the Interstate 25 corridor to
drop from values in excess of 1.10 inches from Friday evening into
Saturday night down to around 0.75 inches by Sunday afternoon.

Forecast confidence a bit lower in the outer periods as projected
precipitable water values are then expected to increase to near
to slightly over 1 inch from later Monday into next Thursday
with difficult to time passing upper disturbances and surface
boundaries. At this time, will depict isolated to scattered
showers and thunderstorms during this time-frame, generally
favoring but not limited to higher terrain locations.

Finally, generally near to below seasonal maximum temperatures
are anticipated over the majority of southeastern Colorado from
Saturday into Tuesday, with above seasonal temperatures returning
by Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 328 PM MDT Thu Aug 16 2018

Afternoon heating has initiated another round of diurnal convection
today. Shower and storm cells are developing and expanding in size
this afternoon.  This trend will continue through the afternoon and
evening with storms spreading off the mountains and onto the plains
along the I-25 corridor. A few storm clusters will then progress
eastward across the plains through midnight or so. Primary storm
concerns will be lightning, wind gusts to around 50 mph, and locally
heavy rain. Some isolated pockets of small hail will also be
possible.  Another round of afternoon and evening storms, similar to
today, can be expected Friday.  A weak shortwave may add just a bit
more intensity to storm cells that develop late in the day.

The KCOS, KPUB and KALS terminals will all be subject to
thunderstorms this evening. The potential for storms is pretty equal
at all 3 sites. Storms are already pretty close to KALS.  KCOS will
see storms approach by around 22z.  Storm development will be just a
bit later at KPUB, around 23z.  Generally VFR expected at the
terminals except when storms move through.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 16, 12:00 PM MDT, 5 hours before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1200 PM MDT Thu Aug 16 2018

COZ058>089-093>099-171800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Thu Aug 16 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across the mountains early this
afternoon and then move east onto the plains late in the afternoon
into the evening hours.

The primary weather hazards expected with today's storms will be
lightning, wind gusts to around 50 mph, and locally heavy rain.
If heavy rain falls on a burn scar, then flash flooding will be an
additional concern. There could also be a few pockets of small
hail around today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected Friday and Saturday. Storm
chances will diminish Sunday, before increasing again by the
middle of next week. The greatest risk for severe storms will
be on Saturday with large hail and damaging winds possible from
the I-25 corridor eastward in the afternoon and evening.
Otherwise, the primary threats with storms through the period
will be locally heavy rain, wind gusts to around 50 mph, small
hail and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening across much of the area.

50/50

In the hours before

Local storm report, Aug 16, 4:43 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     DEBRIS FLOW      6 S WETMORE             38.15N 105.07W
08/15/2018                   CUSTER             CO   EMERGENCY MNGR

            DEBRIS FLOW ACROSS HIGHWAY 387. TIME
            ESTIMATED.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:03 PM MDTSpecial Weather StatementPUBBent27 min
Aug 15, 6:10 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
Aug 15, 6:33 PM MDTSpecial Weather StatementPUBBent42 min
Aug 16, 4:48 PM MDTAreal Flood AdvisoryPUBFremont, Pueblo57 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.